How to Handle Adverse Effects Associated with Immune Checkpoint Inhibitors

April 9, 2018
Lisa Schulmeister, MN, RN, FAAN

The American Society of Clinical Oncology released guidelines on management of immune-related adverse effects in patients treated with immune checkpoint inhibitor therapy.

As immune checkpoint inhibitor (ICPi) therapy is growing more common for patients with cancer, nurses and other medical staff need to know the right ways to manage immune-related adverse effects. In February 2018, the American Society of Clinical Oncology (ASCO) released guidelines to help standardize and share appropriate responses.

An expert panel reviewed 204 evidence-based publications; however, because there is little high-quality evidence on management of these events, recommendations are based on expert consensus.

The ASCO panel created a 38-page summary of recommendations for diagnosing and managing adverse effects associated with ICPi treatment. In general, ICPi therapy should be continued with close monitoring for grade 1 toxicities, with the exception of neurologic, hematologic, and cardiac toxicities.

Therapy may be suspended for most grade 2 toxicities, with consideration of resuming when symptoms revert to grade 1 or less.

Grade 3 toxicities generally warrant discontinuation of ICP is and the initiation of high-dose corticosteroids, with tapering over 4-6 weeks. Patients with unresolved grade 3 toxicities should be referred to a dermatologist.

Permanent discontinuation of ICP is is recommended with grade 4 toxicities, with the exception of endocrinopathies that have been controlled by hormone replacement. Patients with grade 4 toxicities require hospital admission and prompt evaluation by a dermatologist. Patient and family members should receive education about immunotherapies, their mechanism of action, and associated adverse effects to report.

Supportive care guidelines from ASCO offers additional information, including a slide set and patient information sheet.